Ohio, 2010

Flash Flooding and Hail in Ohio, March 22 to 23, 2010

March 22 to 23, 2010 · NWS PBZ · 14 events in 5 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and the northern panhandle of West Virginia during the afternoon along a warm front moving north ahead of low pressure. As the surface low pushed east a cold front brought additional showers and thunderstorms that produced flash flooding in eastern Ohio in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and the northern panhandle of West Virginia during the afternoon along a warm front moving north ahead of low pressure. As the surface low pushed east a cold front brought additional showers and thunderstorms that produced flash flooding in eastern Ohio in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 22, 2:26 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 2:26 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT MON MAR 22 2010

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE DISTRICT WILL BRING A CONTINUED
CHANCE FOR SHOWERS THROUGH TUESDAY NIGHT...BEFORE CONDITIONS DRY OUT
FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
LOW PRESSURE CURRENTLY OVER NORTHERN WEST VIRGINIA WILL CONTINUE TO
MEANDER TO THE NORTHEAST. DRIER AIR WRAPPING INTO THE SYSTEM HAS
ALLOWED FOR SOME PARTIAL CLEARING FROM THE SOUTH. WITH DEWPOINTS IN
THE 50S TO THE NORTH OF THE OCCLUDED FRONT...HIGHER INSTABILITY
VALUES HAVE MOVED INTO THE AIR. ONE OR TWO ISOLATED THUNDERSTORMS
HAVE DEVELOPED THIS AFTERNOON...AND EXPECT THAT SOME SCATTERED
COVERAGE WILL CONTINUE INTO THE EARLY EVENING HOURS. SPC STILL HAS
MOST OF THE FORECAST AREA IN THE 5% THREAT AREA FOR SEVERE HAIL
(CRITERIA FOR WHICH HAS INCREASED TO QUARTER SIZE HAIL). ANY
THUNDERSTORMS SHOULD QUICKLY DIMINISH AFTER SUNSET. AS THE LOW MOVES
TO THE NORTHEAST...EXPECT THAT WRAPAROUND MOISTURE WILL EVENTUALLY
COME BACK THROUGH THE FORECAST AREA. THIS PRECIPITATION SHOULD
DIMINISH ON TUESDAY...WITH COOLER TEMPERATURES IN THE FORECAST.
HIGHS ARE ONLY EXPECTED TO REACH THE 40S ON TUESDAY...A 20-25 DEGREE
DROP.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE IS EXPECTED TO BE OVER WESTERN CONNECTICUT BY TUESDAY
NIGHT...WITH PRECIPITATION PRIMARILY CONTAINED ALONG THE RIDGES
DURING THAT TIME PERIOD. SOME WET SNOWFLAKES COULD MIX IN WITH RAIN
NORTH OF I-80 AS WELL. HIGH PRESSURE WILL MOVE IN FROM THE CENTRAL
PLAINS ON WEDNESDAY...BRINGING DRIER AIR INTO THE REGION BEFORE LOW
PRESSURE FOLLOWS FROM THE EAST. AT THIS POINT...EXPECT THAT THE WARM
FRONT WITH THE SURFACE LOW WILL REMAIN FAR ENOUGH WEST THAT
CONDITIONS SHOULD REMAIN DRY FOR THURSDAY. HIGH PRESSURE WILL BRING
TEMPERATURES BACK TO SLIGHTLY ABOVE NORMAL VALUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW A COLD CANADIAN LOW
PRESSURE SYSTEM PUSHING A COLD FRONT THROUGH THE UPPER OHIO VALLEY
THURSDAY NIGHT OR DAYTIME FRIDAY. THE MODELS LIKEWISE SUGGEST THERE
CAN BE A PHASING OF THIS FRONTAL LIFT WITH MOISTURE AND LIFT
ASSOCIATED WITH A PACIFIC LOW PRESSURE SYSTEM THAT WILL COME THROUGH
SOUTHERN CALIFORNIA AND MOVE THROUGH THE TENNESSEE VALLEY
THURSDAY AND CAROLINAS FRIDAY. HOWEVER HPC GUIDANCE INDICATES LESS
UNCERTAINTY OF THIS PHASING AND ITS EFFECT ON THE UPPER OHIO VALLEY.
SO FOR NOW HAVE FORECASTED A CHANCE OF SHOWERS THURSDAY NIGHT AND
FRIDAY FOR ONLY AREAS SOUTH OF I-70 CORRIDOR.

ENSUING CANADIAN HIGH PRESSURE WILL PROVIDE THE UPPER OHIO VALLEY
WITH CHILLY TEMPERATURES FOR THE REST OF THE PERIOD AS INDICATED BY
HPC GUIDANCE AND GFS MOS VALUES. SATURDAY AND LIKELY DAYTIME SUNDAY
WILL BE DRY AS THE NEXT PACIFIC LOW PRESSURE SYSTEM COMING THROUGH
WASHINGTON STATE MAY NOT AFFECT THE UPPER OHIO VALLEY UNTIL DAYTIME
MONDAY.

DUE TO THE CHILLY TEMPERATURES...PRECIPITATION TYPE COULD INCLUDE A
MIX WITH SNOW THIS PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
JUDGING FROM RECENT SURFACE AND RADAR DATA COUPLED WITH RUC MODEL
SIMULATED RADAR OUTPUT...EXPECT A BAND OF MVFR RAIN SHOWERS AND
POSSIBLY SCATTERED THUNDERSTORMS TO DEVELOP AND MOVE NORTHWESTWARD
THROUGH THE UPPER OHIO VALLEY LATE THIS AFTERNOON. SPC HAS INDICATED
THERE IS A SLIGHT CHANCE OF HAIL AND GUSTY WINDS WITH THE
THUNDERSTORMS. THE I-80 CORRIDOR WILL REMAIN MVFR AND MAY BE TOO
STABLE TO BE AFFECTED BY THE CONVECTIVE BAND.

RECENT SREF MODEL OUTPUT AND NAM MODEL PROFILES SHOW THAT AS THE LOW
PRESSURE SYSTEM CONTINUES MOVING NORTHEASTWARD THROUGH NORTH CENTRAL
PENNSYLVANIA AND THEN NEW ENGLAND...POST SYSTEM WRAP-AROUND MVFR
SHOWERS WILL CONTINUE ACROSS THE UPPER OHIO VALLEY INTO DAYTIME
TUESDAY. THERE CAN BE A PERIOD OF IFR CONDITIONS TONIGHT INTO
TUESDAY MORNING DUE TO SURFACE LAYER SATURATION.

SURFACE WINDS WILL BE GENERALLY FROM THE SOUTHEAST 8-13 KTS THIS
AFTERNOON WITH GUSTS 20-25 KTS...AND THEN BECOME SOUTHWESTERLY AT
6-10 KTS TONIGHT AND WESTERLY TUESDAY AT 10-15 KTS.

MIDWEST HIGH PRESSURE WILL BUILD OVER THE UPPER OHIO VALLEY WEDNESDAY
INTO THURSDAY AND RESTORE VFR CONDITIONS. A CANADIAN COLD FRONTAL
PASSAGE MAY CAUSE MVFR CONDITIONS THURSDAY NIGHT INTO FRIDAY WITH
ISOLATED MIXED SHOWERS. ENSUING CANADIAN HIGH PRESSURE SHOULD
RESTORE VFR CONDITIONS FOR THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 22, 4:00 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON MAR 22 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-230900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 22, 12:33 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT MON MAR 22 2010

MDZ001-221800-
GARRETT MD-
133 PM EDT MON MAR 22 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM OVER NEW GERMANY...MOVING NORTH AT
30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GERMANY...        MERRILL...            BITTINGER...
  PINEY GROVE...        GRANTSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM COULD BE PRODUCING SOME SMALL HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 22, 3:51 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT MON MAR 22 2010

OHZ040-041-050-222145-
CARROLL OH-COLUMBIANA OH-JEFFERSON OH-
451 PM EDT MON MAR 22 2010

...LINE OF THUNDERSTORMS...

A LINE OF THUNDERSTORMS CONTINUES TO MOVE THROUGH COLUMBIANA AND
NORTHERN JEFFERSON COUNTIES AND WILL BE MOVING INTO CARROLL
COUNTY...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF LEETONIA TO 6 MILES SOUTHEAST OF BERGHOLZ...OR ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF COLUMBIANA TO 3 MILES NORTH OF
RICHMOND...MOVING WEST AT 20 MPH.

THESE STORMS WILL LIKELY PRODUCE A BRIEF HEAVY DOWNPOUR AND SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LISBON...             LEETONIA...           SALINEVILLE...
  BERGHOLZ...           MILLPORT...           SALEM...
  GUILFORD LAKE STATE PARK...                 MECHANICSTOWN...
  AUGUSTA...            EAST ROCHESTER...     CARROLLTON...
  HOMEWORTH...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 22, 4:15 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT MON MAR 22 2010

OHZ059-WVZ004-222200-
BELMONT OH-MARSHALL WV-
515 PM EDT MON MAR 22 2010

...LINE OF THUNDERSTORMS...

A LINE OF THUNDERSTORMS IS MOVING THROUGH THE FOLLOWING
COUNTIES...BELMONT AND MARSHALL...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF SAINT
CLAIRSVILLE...MOVING NORTHWEST AT 20 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SAINT CLAIRSVILLE...  POWHATAN POINT...     ALLEDONIA...
  BARKCAMP STATE PARK...                      BETHESDA...
  MORRISTOWN...         BARNESVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Mar 22, 4:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT MON MAR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MOUNDSVILLE             39.92N 80.74W
03/22/2010  E1.25 INCH       MARSHALL           WV   TRAINED SPOTTER

&&

RCC

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 hail. Local standard time, as filed.

Hail, Belmont

When
March 22, 4:34 PM EST
Where
Belmont County, Shadyside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -80.750

Hail, Belmont

When
March 22, 4:49 PM EST
Where
Belmont County, Shadyside
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -80.750

Hail, Belmont

When
March 22, 4:49 PM EST
Where
Belmont County, Klee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -80.750

Hail, Belmont

When
March 22, 4:55 PM EST
Where
Belmont County, Klee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.020, -80.750

Hail, Columbiana

When
March 22, 5:01 PM EST
Where
Columbiana County, Lisbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -80.770

Hail, Harrison

When
March 22, 5:20 PM EST
Where
Harrison County, New Athens
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.180, -81.000

Flash Flood, Columbiana

When
March 22, 6:56 PM EST to 9:00 PM EST
Where
Columbiana County, 0.63 mi SW of Leetonia to 0.63 mi ENE of Franklin Square
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.873, -80.757

Emergency management reported road closures with many small streams out of their banks between Leetonia and Franklin Square.

Flash Flood, Jefferson

When
March 22, 7:30 PM EST to 9:00 PM EST
Where
Jefferson County, 0.24 mi NNE of Costonia to 0.27 mi NW of Costonia
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.433, -80.619

Little Island Creek out of banks near Costonia with local roads flooded. Motorist stranded in car.

Flash Flood, Carroll

When
March 22, 7:58 PM EST to 10:00 PM EST
Where
Carroll County, 1.38 mi NNW of Augusta to 0.84 mi NNE of Augusta
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.699, -81.026

Law enforcement reported SR 9 closed due to flash flooding near Augusta.

Flash Flood, Carroll

When
March 22, 7:58 PM EST to 10:00 PM EST
Where
Carroll County, 1.38 mi NNW of Augusta to 0.84 mi NNE of Augusta
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.699, -81.026

Law enforcement reported SR 9 closed due to flash flooding.

Flash Flood, Carroll

When
March 22, 7:58 PM EST to 10:00 PM EST
Where
Carroll County, 0.82 mi E of Pekin to 1.13 mi ESE of Pekin
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.718, -81.105

Law enforcement reported rock slides and flash flooding on Arrow Road near Malvern.

Flash Flood, Jefferson

When
March 22, 8:17 PM EST to 9:45 PM EST
Where
Jefferson County, 1 mi NNW of Hammondsville to 0.06 mi ESE of Irondale
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.564, -80.707

A trained spotter reported many roads closed due to flash flooding along Yellow Creek near Hammondsville.

Flash Flood, Columbiana

When
March 22, 8:48 PM EST to March 23, 1:00 AM EST
Where
Columbiana County, 1.91 mi W of Washingtonville to 1.26 mi WNW of Clarkson
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.902, -80.806

Emergency management reported Sandy Creek was flowing over roads and bridges near East Rochester. Flash flooding was also along Teegarden Road in Salem Township. A bridge was washed out on a county road in Elkrun Township.

Flash Flood, Columbiana

When
March 22, 9:48 PM EST to March 23, 1:00 AM EST
Where
Columbiana County, 0.67 mi N of West Pt to 0.45 mi N of West Pt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.710, -80.700

A trained spotter reported flash flooding along Y and O Road near West Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220842, 220843, 220844, 220845, 220846, 220847, 220815, 220829, 220831, 220834, 220835, 220837, 220839, 220841.